Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

September 19, 2018Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2018, 8:49 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 8:49 PM CDT (01:49 UTC)
Expired
Sep 19, 2018, 9:01 PM CDT
In force
12 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS53 KFSD 200149
SVRFSD
IAC021-041-200215-
/O.NEW.KFSD.SV.W.0161.180920T0149Z-180920T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
849 PM CDT WED SEP 19 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buena Vista County in northwestern Iowa...
  Southeastern Clay County in northwestern Iowa...

* Until 915 PM CDT.

* At 848 PM CDT, a severe thunderstorm was located near Webb, or 13
  miles southeast of Spencer In Clay County, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Buena Vista and southeastern Clay Counties, including
  the following locations... Gillett Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
      4288 9492
TIME...MOT...LOC 0148Z 284DEG 27KT 4300 9498 

HAIL...1.50IN
WIND...<50MPH
 
$$

BT
2 follow-up statements
969 
WWUS53 KFSD 200156
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
856 PM CDT WED SEP 19 2018

IAC021-041-200215-
/O.CON.KFSD.SV.W.0161.000000T0000Z-180920T0215Z/
Buena Vista IA-Clay IA-
856 PM CDT WED SEP 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 856 PM CDT, a severe thunderstorm was located over Rush Lake, or
14 miles southwest of Emmetsburg, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Webb and Gillett Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
      4288 9492
TIME...MOT...LOC 0156Z 284DEG 27KT 4298 9490 

HAIL...1.25IN
WIND...<50MPH
 
$$

BT
045 
WWUS53 KFSD 200201
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
901 PM CDT WED SEP 19 2018

IAC021-041-200210-
/O.CAN.KFSD.SV.W.0161.000000T0000Z-180920T0215Z/
Buena Vista IA-Clay IA-
901 PM CDT WED SEP 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA AND
SOUTHEASTERN CLAY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  

LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
      4288 9492
TIME...MOT...LOC 0157Z 284DEG 27KT 4297 9485 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:45 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 19, 6:45 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
645 PM CDT Wed Sep 19 2018

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Sep 19 2018

Persistent thunderstorm activity has continued through the
afternoon hours of Thursday as weak low-level convergence,
combined with minor shortwave activity and favorable upper jet
dynamics lingers overhead. While the overall severe weather risk
is low with this activity, it has shown potential for training and
heavy rain production. The primary concerns in the forecast will
be focused on heavy rain and severe weather potential into this
evening and overnight, along with severe weather risks on
Thursday.

This afternoon: Clouds have thinned across portions of eastern
Nebraska and northwestern Iowa, allowing temperatures to climb into
the lower 80s.  We're continued to see an agitated CU field form
across this area, with upwards of 2000 J/KG MLCAPE values advecting
northward.  As lift increases later this afternoon, we could see a
few stronger to severe storms form in areas mostly south of I-90 and
southward towards highway 20, into the evening.  Shear would support
some organization to activity, with the potential for large hail and
damaging winds the primary risks. Any surface based activity would
be closer to highway 20.

This evening: Satellite imagery showing an elongated band of mid-
level ACCAS trailing along the elevated boundary into western
Nebraska. High-resolution models are painting a fairly dire
situation overnight once the LLJ intensifies and the Tri-State
area moves firmly into the right entrance region of the upper jet.
Rapid initiation and development of convection should commence
quickly after 00Z, with numerous clusters of thunderstorms
developing along the elevated boundary. The deepening upper flow
pattern will continue to support continued deep moisture transport
through the night, with boundary favorable flow suggesting
repeated training of storms on the elevated boundary. There are
several CIPS analogs with a similar setup to this event which
produced significant impacts in the region at their time of
occurrence.

The main issue tonight is the exact location of the linear
convective band. HRRR/RAP have been slightly too far north all
day, with ACCAS in Nebraska showing more of an eastward trajectory
than north through the afternoon. This consideration has pushed
me to a slight southward shift in the highest QPF tonight than the
overall model consensus. Either way, a shift of just 50 miles
could have a significant impact on the exact rain amounts in your
area.

Speaking of amounts, with near to record PWAT values in
the region, anticipation of rainfall rates 2-4" per hour, feel
that model QPF output indicating areal rainfall of 2 to 4 inches
is easily in the ballpark. Furthermore, if training becomes a
serious issue, could even see localized amounts approach 6 or more
inches. The ramification of this rainfall could be seen in both
flash flooding, but also future moderate river flooding. Through
coordination with WPC and surrounding offices have requested a
moderate excessive rain outlook and issued a flash flood watch
into Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Sep 19 2018

Thursday: The large upper trough begins to move into the Northern
Plains in the morning, lifting a surface trough out of southwest
Nebraska into Minnesota through the day. Considerable uncertainty
remains regarding the track of this feature, and ability of
convection to force boundaries southward.  However, model
suggestions are that the surface cold front will still be in the CWA
at daybreak.  If that happens, there will be rapid destabilization
of the airmass ahead of this boundary by mid-day, with MLCAPE values
over 1500 J/KG in areas along and east of I-29 and more than
adequate shear.  The forward progression of the boundary along with
upper wave would force convection early in the day on the boundary.
A progressive linear line of convection, likely with embedded
supercells, may form. This line could bring a risk of large hail,
damaging winds, and even an isolated tornado to portions of
northwest Iowa and portions of south central and south western
Minnesota from 1pm to 6pm. Agree with SPC westward extension of
slight risks, but again, we'll have to wait until Thursday morning
for a clearer picture.

Thursday night and Friday: The cold front will be surging southeast
Thursday evening. Model soundings indicate potential for 30+ knot
gusts behind the frontal boundary overnight, with a few lingering
showers in NE South Dakota. Temperatures on Friday will be the
coldest we've experienced since Mid-may, with highs struggling to
reach 60.

Friday night-Saturday: Depending on surface high locations,
temperatures may fall into the upper 30s by Saturday morning. Warmer
temperatures with a return of southerly winds should push highs into
the upper 60s to lower 70s for Saturday.

Sunday: Warmer and dry conditions are expected on Sunday.  Winds may
become a bit breezy in the afternoon at peak heating, but with
recent rainfall we'll avoid any impacts.

Monday-Tuesday: Models are converging on a solution that brings
another upper wave into the Northern United States early next week.
A frontal boundary will pivot through the area late Monday into
Tuesday with increasing rain changes throughout the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Sep 19 2018

Scattered to numerous thunderstorms and MVFR-IFR conditions will
impact aviation across the region through this TAF period. Tried
to indicate more favorable periods for thunder impact at KFSD and
KSUX; however, difficult to pinpoint timing precisely, so will
monitor development closely and amend as needed.

Conditions should improve toward the end of this TAF period into
Thursday evening behind cool front pushing through the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday afternoon for SDZ039-040-
     052>062-064>067.

MN...Flash Flood Watch through Thursday afternoon for MNZ071-072-080-
     081-089-090-097-098.

IA...Flash Flood Watch through Thursday afternoon for IAZ001>003-
     012>014.

NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Sep 19, 3:42 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 PM CDT Wed Sep 19 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067-
202045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln SD-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop Wednesday evening and
linger into and through Thursday morning. While an isolated
strong storm is possible, the primary risks will be in the form
of heavy rain and an increasing potential for flash flooding and
river rises into and through Thursday.

Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.

Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
 Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.

SDZ038>040-050-052>055-057>061-063>065-068-202045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop Wednesday evening and
linger into Thursday morning. While an isolated strong storm is
possible, the primary risks will be in the form of heavy rain and
an increasing potential for flash flooding and river rises into
Thursday.

Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue into Thursday morning,
with the risk of flash flooding and river flooding expected to
continue through mid-day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports are requested
into Thursday.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-202045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this evening. While the
severe weather risk is low, an isolated strong to severe storm
capable of large hail, damaging winds will be possible.

The region will continue to monitor the risk for heavy rainfall
into Thursday morning. Current trends support the heavy rainfall
risk staying north of Highway 20, however, if thunderstorms
develop further south, then the risk of heavy rainfall may
increase tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.

Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
 Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:35 AM CDTFlash Flood WarningFSDClay, Lyon, O'Brien, Osceola, Sioux5 hr
Sep 20, 6:32 AM CDTRiver Flood WarningFSDO'Brien41 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon51 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDPlymouth, Sioux10 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDPlymouth12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon, Sioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux28 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien24 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay, Dickinson12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay14 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDBuena Vista, Clay32 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDCherokee12 days
Sep 20, 7:06 AM CDTRiver Flood WarningFSDPlymouth3 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth, Sioux61 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth4 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDClay42 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDWoodbury8 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDLyon47 hr
Sep 20, 9:30 AM CDTFlash Flood WarningFSDClay, Lyon, O'Brien, Osceola, Sioux3 hr
Sep 20, 11:17 AM CDTRiver Flood WarningFSDLyon6 days
Sep 20, 12:39 PM CDTAreal Flood WarningFSDClay, Lyon, O'Brien, Sioux12 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDLyon, Sioux5 days
Sep 20, 3:32 PM CDTSevere Thunderstorm WarningFSDLyon43 min
Sep 20, 3:59 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury46 min
Sep 20, 4:17 PM CDTTornado WarningFSDPlymouth, Woodbury28 min
Sep 20, 5:02 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola28 min
Sep 20, 5:50 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.